Michigan, 2013

Lake-Effect Snow in Michigan, January 21 to 22, 2013

January 21 to 22, 2013 · NWS GRR · 7 events in 7 counties and zones

Lake effect snow began on January 20th and continued all the way through January 24th, primarily impacting the Lake Michigan shoreline counties and areas west of US-131 with the heaviest snow amounts and totals. Cumulative snowfall amounts for this event reached as high as twenty inches in Allendale in Ottawa county, with many locations across the lakeshore counties reporting over a foot of snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow began on January 20th and continued all the way through January 24th, primarily impacting the Lake Michigan shoreline counties and areas west of US-131 with the heaviest snow amounts and totals. Cumulative snowfall amounts for this event reached as high as twenty inches in Allendale in Ottawa county, with many locations across the lakeshore counties reporting over a foot of snow. Strong Winds occurred before the snow on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 20, 11:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 20, 11:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 PM EST SUN JAN 20 2013

.SYNOPSIS...
ISSUED AT 352 PM EST SUN JAN 20 2013

ARCTIC AIR PUSHED INTO SOUTHWEST LOWER MICHIGAN LAST NIGHT
ACCOMPANIED BY HIGH WINDS. IT APPEARS THIS COLD AIRMASS WILL REMAIN
IN PLACE INTO NEXT WEEKEND POTENTIALLY. LAKE EFFECT SNOW WILL
DOMINATE THE WEATHER SCENE INTO MID WEEK BEFORE A LOW PRESSURE
SYSTEM MAY BRING US SNOW IN THE LATER HALF OF THE WEEK.
ACCUMULATING SNOW WILL GET A BOOST THIS EVENING AND REMAIN LOCALLY
HEAVY INTO MONDAY EVENING. ACCUMULATIONS TOWARD THE LAKE WILL LIKELY
REACH THE 6 TO 10 INCH RANGE IN SPOTS BY MONDAY EVENING.

&&

.UPDATE...
ISSUED AT 1020 PM EST SUN JAN 20 2013

WE/RE GOING TO KEEP HEADLINES AS IS. SHSN HASN/T RAMPED UP AS
QUICKLY AS ORIGINALLY THOUGHT. HOWEVER WATER VAPOR IMAGERY SHOWS A
WELL DEFINED SHORT WAVE OVER MINNESOTA THAT IS MOVING SOUTHEAST.
THIS WAVE IS PROGD TO MOVE OVER THE LAKE TOWARD SUNRISE. WE SHOULD
SEE A MARKED UPTICK IN SHSN ACTIVITY JUST PRIOR TO IT/S ARRIVAL.
LATEST IR IMAGERY DOES SHOW SOME COOLING CLOUD TOPS OVER THE LAKE
SUGGESTING A SLOW INCREASE IN COVERAGE/INTENSITY. 00Z MODEL RUNS
CONTINUE TO ALSO SHOW AN INCREASE IN OMEGA ALONG THE LAKE SHORE
OVERNIGHT AND THIS WILL ALSO HELP TO INCREASE SHSN INTENSITY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 352 PM EST SUN JAN 20 2013

LAKE EFFECT SNOW CONTINUES THIS AFTERNOON IN A CELLULAR MULTIPLE
BAND SET UP. BURSTS OF SLIGHTLY HEAVIER SNOW OCCUR FROM TIME TO
TIME...BUT ACCUMULATIONS HAVE BEEN LIMITED. THINGS WILL CHANGE THIS
EVENING.

LAKE MICHIGAN IS IN THE PROCESS OF TRANSITIONING ONTO THE CYCLONIC
SIDE OF THE UPPER JET WHICH IS ALWAYS AN AID IN LAKE EFFECT SNOW
SCENARIOS BY PROVIDING A SYNOPTIC SCALE BOOST TO THE SNOW. MID LEVEL
SHORTWAVE ACTIVITY IS FORECAST TO MOVE THROUGH THE AREA TONIGHT
PROVIDING DEEPER MOISTURE AND ADDITIONAL LIFT. IT APPEARS THAT THE
LAKE EFFECT SNOW SHOULD SEE A MARKED INCREASE IN INTENSITY BETWEEN
700 PM AND MIDNIGHT. BUFKIT OVERVIEWS INDICATE MUCH STRONGER UVV/S
HITTING THE LAKE THIS EVENING RISING FROM 2-4 MICROBARS OF LIFT TO 8
TO 12 AFTER DARK. THIS SET UP SHOULD CONTINUE INTO MONDAY. RH VALUES
INCREASE WITH INVERSION HEIGHTS BUMPING UP TO 8 TO 10K FEET TONIGHT
AND MONDAY. ALL OF THE FACTORS ARE PRESENT...MOISTURE...INSTABILITY
AND LIFT WHEN IT COMES TO CONVECTION...IN THIS CASE LAKE CONVECTION.
THE ONLY NEGATIVE WHICH HAS BEEN THERE THE LAST FEW DAYS IN THE
MODELS AND WE WILL SEE HOW IT PLAYS OUT...IS A LOW...SHALLOW
DENDRITIC GROWTH ZONE WHICH MAY LIMIT FLAKE SIZE. FLAKE SIZE HERE AT
THE OFFICE HAS BEEN SMALL. WE THINK FLAKE SIZE WILL BE BETTER
TONIGHT INTO MONDAY...BUT AMOUNTS WILL BE HELD DOWN SOME BY THE LOW
SHALLOW DGZ. LOCALIZED 6-10 IN THE WARNING COUNTIES AND 3-6 IN THE
ADVISORY COUNTIES STILL LOOKS GOOD AND MADE NO REAL CHANGES TO
AMOUNTS AND FOR THAT MATTER HEADLINES.

LAKE SNOWS WILL CONTINUE THROUGH THE REMAINDER OF THE SHORT TERM
MONDAY NIGHT THROUGH TUESDAY NIGHT BUT IT WILL LOSE A LITTLE PUNCH
EACH PERIOD WITH AN INCREASING SHALLOW DGZ. THIS IS DUE TO THE CORE
OF THE ARCTIC AIR MOVING IN DURING THIS TIME FRAME. THE HEADLINES
MAY NEED TO BE EXTENDED INTO MONDAY NIGHT AS SOME DECENT LIFT
CONTINUES AT LEAST INTO THE EVENING.

BLOWING SNOW MAY BECOME A BIT OF AN ISSUE IN THE WESTERN HALF OF THE
CWA ON MONDAY AS THE WIND KICKS UP ESPECIALLY IN THE AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 352 PM EST SUN JAN 20 2013

TEMPS WILL CONTINUE TO AVERAGE AROUND 5 TO 15 DEGREES BELOW NORMAL
THROUGH MOST OF THE LONG RANGE FORECAST PERIOD. THERE IS A CHANCE OF
LAKE EFFECT SNOW SHOWERS/FLURRIES THROUGH THE PERIOD AS WELL WITH
THE COLD AIR IN PLACE AND AS A SERIES OF UPPER LEVEL DISTURBANCES
MOVES THROUGH. IT IS NOTED THAT THE 12Z ECMWF SHOWS GREATER
POTENTIAL FOR LAKE EFFECT SNOW WEDNESDAY.

IN ADDITION A SYNOPTIC LOW PRESSURE SYSTEM TRACKING EAST NORTHEAST
FROM THE SOUTHERN PLAINS STATES WILL BRING SOME SNOW INTO SOUTHERN
LWR MI LATE THURSDAY AND THURSDAY NIGHT. THE 12Z ECMWF IS TRENDING A
LITTLE STRONGER WITH THIS SYSTEM WHILE THE 12Z GFS IS A LITTLE
FASTER/WEAKER WITH IT.

AT THIS TIME WE PREFER THE ECMWF SOLUTION GIVEN THE EVOLVING UPPER
LEVEL PATTERN OF AN AMPLIFYING UPPER LEVEL EASTERN CONUS TROF LATE
IN THE WEEK AND IT/S CONSISTENCY WITH TIMING. ANOTHER SHOT OF COLDER
AIR WILL ADVECT IN BEHIND THAT SYSTEM FOR FRIDAY/SATURDAY BEFORE
TEMPS POTENTIALLY FINALLY MODERATE TO NEAR NORMAL BY LATE NEXT
WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1131 PM EST SUN JAN 20 2013

SNOW WILL CONTINUE TO INCREASE FOR THE REMAINDER OF THE NIGHT AS
ARCTIC AIR FLOWS OVER THE RELATIVELY WARM WATERS OF LAKE MI. THIS
WILL LEAD TO INCREASING MVFR AND IFR CONDITIONS BY 12Z. WHILE
VARIABLE CONDITIONS ARE LIKELY FOR MON...AVIATORS WILL NEED TO BE
PREPARED FOR IFR ALONG WITH LOCALIZED LIFR GIVEN THE EXPECTED
BANDS OF SNOW. EVEN INTO MON NIGHT...THE SNOW BANDS WILL LINGER.
WINDS WILL LIKELY INCREASE DURING THE DAY ON MON...WITH SOME GUSTS
OVER 25 KNOTS POSSIBLE.

&&

.MARINE...
ISSUED AT 352 PM EST SUN JAN 20 2013

DROPPED THE GALE AND FREEZING SPRAY WARNINGS EARLIER AND NOW HAVE A
SMALL CRAFT ADVISORY IN EFFECT THROUGH MONDAY NIGHT. WINDS AND WAVES
WILL REMAIN AT SCA VALUES IT APPEARS INTO MID WEEK. THE PEAK IN THE
NEXT COUPLE DAYS APPEARS TO BE MONDAY AFTERNOON AND EVENING.

&&

.HYDROLOGY...
ISSUED AT 352 PM EST SUN JAN 20 2013

ICE JAMS REMAIN THE MAIN HYDRO CONCERN OVER THE NEXT SEVERAL DAYS.
ARCTIC AIR IS FIRMLY ENTRENCHED AND IT WILL ONLY GET COLDER AS WE
MOVE INTO TUESDAY. THE ONLY ICE JAM WE ARE AWARE AT THIS TIME IS THE
ONE OCCURRING ON THE MUSKEGON RIVER NEAR ROGERS DAM...WE HAVE NO NEW
UPDATE ON THIS AREA. RIVER ICE FORMATION IS IN FULL SWING AND MORE
ICE JAM ISSUES MAY CROP UP IN THE COMING DAYS. ANY PRECIPITATION
THROUGH AT LEAST MID WEEK WILL BE IN THE FORM OF SNOW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING UNTIL 5 PM EST MONDAY FOR MIZ037-038-
     043-050-056-064-071-072.

     LAKE EFFECT SNOW ADVISORY UNTIL 5 PM EST MONDAY FOR MIZ044-057-
     065-073.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR LMZ844>849.

&&

UPDATE...93
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...LAURENS
AVIATION...MJS
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jan 20, 6:21 AM EST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
621 AM EST SUN JAN 20 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
621 AM EST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS
WITH SLIPPERY ROADS AND REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW SHOWERS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS
WITH SLIPPERY ROADS AND REDUCED VISIBILITY THROUGH WEDNESDAY.

WIND CHILL TEMPERATURES WILL BE BELOW ZERO MONDAY AND TUESDAY.

LOCALIZED ICE JAM FLOODING IS POSSIBLE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-211130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
621 AM EST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST GALES AND HEAVY FREEZING SPRAY WILL CONTINUE THROUGH THE
AFTERNOON. LAKE EFFECT SNOW WILL REDUCE VISIBILITY BELOW A MILE AT
TIMES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT. FREEZING SPRAY
WILL CONTINUE THROUGH TUESDAY. LAKE EFFECT SNOW WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES THROUGH TUESDAY.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Muskegon

When
January 21, 12:00 AM EST to 3:00 PM EST
Where
Muskegon forecast zone
Reported by
County Official
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

A Muskegon county official reported that a general 12 to 16 inches of snow had fallen across much of the county during this event. Up to 10 inches of this fell in a twelve hour period on January 21. A 65 mph peak wind gust was recorded at the Muskegon GLERL coastal site on the 19th.

Lake-Effect Snow, Ottawa

When
January 21, 12:00 AM EST to 3:00 PM EST
Where
Ottawa forecast zone
Reported by
CoCoRaHS
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A lake effect storm total snowfall of twenty inches was reported by a CoCoRaHS observer in Allendale. A 67 mph peak wind gust was recorded at the Grand Haven Steelheaders coastal site on the 19th. Strong winds did not extend far inland.

Lake-Effect Snow, Oceana

When
January 21, 12:00 AM EST to 3:00 PM EST
Where
Oceana forecast zone
Reported by
Emergency Manager
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Up to 12 inches of snow fell across Oceana County with Moderate travel impacts. Most of this snow fell in a twelve hour period early on January 21. Peak wind gusts to around 65 mph were estimated and caused reports of several downed trees and power lines across Oceana county prior to the onset of snow.

Lake-Effect Snow, Allegan

When
January 21, 12:00 AM EST to 3:00 PM EST
Where
Allegan forecast zone
Reported by
Emergency Manager
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A general 12 inches of snow fell across Allegan County with up to 18 inches total for the event reported. Most of this snow fell in a 12 hour period early on January 21. Moderate travel impacts were reported. Peak wind gusts to around 65 mph resulted in several reports of downed trees and power lines across Allegan county on the 19th.

Lake-Effect Snow, Van Buren

When
January 21, 12:00 AM EST to 3:00 PM EST
Where
Van Buren forecast zone
Reported by
Emergency Manager
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Twelve to eighteen inches of snow fell during this event. Up to 10 inches of snow fell in a twelve hour period early on January 21. A 62 mph peak wind gust was recorded at the South Haven GLERL coastal site on the 19th before snow started. Winds did not extend inland.

Lake-Effect Snow, Kalamazoo

When
January 21, 12:00 AM EST to 3:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Emergency Manager
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Around one foot of snow fell across far eastern Kalamazoo County. Most of this fell in a twelve hour period on January 21 and resulted in Moderate travel impacts.

Lake-Effect Snow, Mason

When
January 21, 12:00 AM EST to January 22, 3:00 PM EST
Where
Mason forecast zone
Reported by
Emergency Manager
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Up to 12 inches of snow was reported in portions of Mason County. A 57 mph wind was recorded at Big Sable Point before the onset of snow.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427330, 427331, 430503, 430504, 430505, 430506, 430550.